Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 271, NWS Mobile, AL

July 5, 2023Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 2023, 4:35 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 4:35 PM CDT (21:35 UTC)
Expired
Jul 5, 2023, 5:15 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 94 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS54 KMOB 052135
SVRMOB
FLC091-113-052215-
/O.NEW.KMOB.SV.W.0271.230705T2135Z-230705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
435 PM CDT Wed Jul 5 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Okaloosa County in northwestern Florida...
  Northeastern Santa Rosa County in northwestern Florida...

* Until 515 PM CDT.

* At 435 PM CDT, a severe thunderstorm was located 13 miles northwest
  of Baker, or 18 miles southeast of Brewton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 8696 3097 8692 3096 8668 3077 8665
TIME...MOT...LOC 2135Z 292DEG 11KT 3092 8686 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 5, 3:40 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
340 PM CDT Wed Jul 5 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 332 PM CDT Wed Jul 5 2023

The central Gulf Coast remains between a broad, weak trough aloft
and a ridge over the northern Gulf. Multiple weak upper
shortwaves will continue to move through the zonal flow aloft
through the period. The combination of precipitable water values
around 2 inches along with an unstable atmosphere will continue to
lead to the development of scattered to numerous showers and
thunderstorms this afternoon and again on Thursday. Weak flow
aloft along with little in the way of surface forcing or upper
dynamics will keep the storms from becoming organized. An isolated
strong storm cannot be ruled out with gusty winds, however the
main threats will remain frequent lighting and locally heavy rain.
Shower and thunderstorms activity will diminish in coverage
around sunset, given the loss of diurnal heating and lack of
organization associated with the storms.

Temperatures through the period will be heavily dependent on the
coverage and timing of thunderstorms. Expect temps to be near to
slightly above normal with overnight lows in the mid 70s and daytime
highs in the lower 90s. Given the humidity, heat index values will
still top out in the triple digits, but not quite to heat advisory
criteria. /13

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 332 PM CDT Wed Jul 5 2023

Thursday's showers and thunderstorms carrying over into the evening
becomes scattered in coverage. PoPs lower to less than 20% late
Thursday night over the interior while a general increase in
coverage is focused southward over the coastal waters. An unsettled
weather pattern looks to persist as we move into the weekend. A
weakness in the height field aloft appears to remain fixed over the
central Gulf coast with the local area at the base of a low-
amplitude trough at high levels. Meanwhile, a deep layer ridge is
positioned to our west over Texas. Moving southeast, eastward off
the northeast side of the ridge and through the weakness will be a
series of mid-level impulses which will contribute to ascent upon a
very moist, deep layer environment. Precipitable waters look to be
above normal for the first quarter of July at near 2.00 inches on
average Friday. An increase on the upper end of the anticipated
range to 2.25" in spots is possible by Saturday. With that and
taking into consideration sufficient daytime instability, likely
to categorical chances of showers and storms is favored during the
course of the day. Each night, PoPs lower over land zones and
increase over the marine areas which will be of a typical summer-
time diurnal convective mode.

A few strong storms and perhaps a brief severe storm cannot be
ruled out. Given high environmental moisture, heavy rainfall is not
out of the question too which may contribute to localized, mainly
nuisance type flooding.

Overnight lows forecast in the lower to mid 70s interior and mid
to upper 70s coast. Daytime highs in the upper 80s/lower 90s
Friday come in close to normal. Saturday's highs mostly in the
lower half of the 90s. /10

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 332 PM CDT Wed Jul 5 2023

05.12Z global spectral models show a long-wave upper trough
positioned and moving little to none at all, over the eastern
half of the CONUS through the middle of next week. Given the
position of the trough axis, a series of potential convective
complexes look to be dropping southeast through the base of the
mean trough position over the central Gulf coast. Deep layer
ascent from these impulses, little overall change in deep
moisture, daytime instability and presence of mesoscale boundaries
at the surface to focus storms supports a continuation in a wet
outlook.

As with all typical summer-time storms, a few could become strong
or briefly intensify to severe levels with the main threats of
wet microbursts and small hail being possible. Additionally,
storms will also be efficient heavy rainfall producers along with
frequent lightning activity. Given that storms maybe slow moving
at times, will have to watch for the potential of nuisance
flooding in low lying areas.

At the surface, high pressure continues to nose into the Gulf
through early next week supporting a mainly west to southwesterly
component in the surface wind through the period.

Highs through the period to range mainly in the low to mid 90s,
although, areas north of I-10 could only see mid to upper 80s
depending on cloud and convective coverage or some 3 to 6 degrees
below normal. If onset of thickening cloud cover and daily storms
is slower to occur, daily heat indices look to rise to a range of
102 to 107 posing a concern for heat related stress risk. Lows to
remain muggy through the period. /10

&&

.MARINE...
Issued at 332 PM CDT Wed Jul 5 2023

No impacts expected other than locally higher winds and seas possible
near thunderstorms. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  93  73  92  73  93  75  94 /  40  80  40  80  30  80  30  80
Pensacola   77  92  76  92  76  92  78  93 /  40  70  40  80  40  70  40  80
Destin      78  89  78  92  78  92  79  93 /  30  60  40  70  40  70  40  80
Evergreen   71  91  71  91  70  93  73  92 /  20  60  30  60  20  60  20  80
Waynesboro  71  90  71  90  71  91  73  93 /  30  80  30  70  20  60  20  70
Camden      71  90  70  89  70  91  72  90 /  20  60  20  60  20  50  20  70
Crestview   72  94  72  94  71  94  73  94 /  20  70  30  80  30  80  30  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 5, 2:51 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
251 PM CDT Wed Jul 5 2023

ALZ055-056-052030-
Monroe AL-Conecuh AL-
251 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern Monroe
and north central Conecuh Counties through 330 PM CDT...

At 250 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles south of Vredenburgh, or 11 miles north
of Monroeville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Peterman and Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 8754 3180 8743 3171 8694 3145 8715
TIME...MOT...LOC 1950Z 290DEG 21KT 3169 8738

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 3:06 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
306 PM CDT Wed Jul 5 2023

ALZ051>053-MSZ067-052045-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
306 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of southwestern Choctaw,
northern Washington, central Clarke and southeastern Wayne Counties
through 345 PM CDT...

At 305 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles west of
Grove Hill to 4 miles east of Waynesboro. Movement was east at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Waynesboro, Grove Hill, Chatom, Saint Stephens, Wagarville,
Leroy, Clara, Whatley, Millry, Buckatunna, Silas and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 8757 3149 8763 3138 8796 3142 8845
      3144 8845 3144 8867 3174 8874 3182 8798
TIME...MOT...LOC 2005Z 283DEG 18KT 3171 8792 3166 8858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 3:18 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
318 PM CDT Wed Jul 5 2023

ALZ059-262-264-FLZ201-052100-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Escambia Inland FL-
318 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of central Baldwin,
southwestern Escambia and northwestern Escambia Counties through 400
PM CDT...

At 316 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Bay Minette, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay Minette, Stockton, Stapleton and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 8797 3093 8796 3094 8795 3091 8796
      3093 8795 3094 8792 3092 8791 3095 8790
      3094 8788 3095 8787 3097 8789 3099 8787
      3099 8788 3110 8759 3096 8746 3072 8751
TIME...MOT...LOC 2016Z 269DEG 13KT 3087 8785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 3:28 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
328 PM CDT Wed Jul 5 2023

FLZ205-206-052115-
Okaloosa Inland FL-Okaloosa Coastal FL-
328 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southeastern
Okaloosa County through 415 PM CDT...

At 328 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Eglin Air Force Base, or 9 miles
northeast of Niceville, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niceville and Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 8661 3066 8662 3071 8646 3072 8639
      3050 8639
TIME...MOT...LOC 2028Z 303DEG 7KT 3064 8642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 4:19 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
419 PM CDT Wed Jul 5 2023

FLZ205-206-052200-
Okaloosa Inland FL-Okaloosa Coastal FL-
419 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of Okaloosa County
through 500 PM CDT...

At 418 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Crestview, moving southwest at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Eglin AFB,
Valparaiso, Ocean City, Lake Lorraine, Baker, Shalimar and Cinco
Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8680 3082 8679 3081 8649 3070 8639
      3044 8640 3041 8673
TIME...MOT...LOC 2118Z 043DEG 9KT 3062 8662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 4:22 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
422 PM CDT Wed Jul 5 2023

ALZ060-FLZ205-052200-
Covington AL-Okaloosa Inland FL-
422 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southwestern
Covington and northeastern Okaloosa Counties through 500 PM CDT...

At 422 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Laurel Hill, or 16 miles west of
Florala, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8632 3099 8639 3089 8639 3089 8666
      3105 8670 3116 8670 3117 8640 3100 8630
TIME...MOT...LOC 2122Z 254DEG 5KT 3101 8661

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:28 PM CDTSpecial Weather StatementMOBOkaloosa47 min
Jul 5, 4:19 PM CDTSpecial Weather StatementMOBOkaloosa41 min
Jul 5, 4:27 PM CDTSevere Thunderstorm WarningMOBOkaloosa48 min
Jul 5, 5:03 PM CDTSpecial Weather StatementMOBOkaloosa42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.